Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 91, NWS Tucson, AZ

August 25, 2015Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 25, 2015, 1:35 PM MST for Pima County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2015, 1:35 PM MST (20:35 UTC)
Expired
Aug 25, 2015, 2:00 PM MST
In force
25 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.6 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WUUS55 KTWC 252035
SVRTWC
AZC019-252100-
/O.NEW.KTWC.SV.W.0091.150825T2035Z-150825T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST TUE AUG 25 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 200 PM MST

* AT 134 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER GREEN VALLEY...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREEN VALLEY...SAHUARITA...EAST SAHUARITA AND SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3180 11091 3180 11114 3203 11112 3204 11084
TIME...MOT...LOC 2034Z 187DEG 16KT 3187 11098 

$$
2 follow-up statements
038 
WWUS55 KTWC 252045
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE AUG 25 2015

AZC019-252100-
/O.CON.KTWC.SV.W.0091.000000T0000Z-150825T2100Z/
PIMA AZ-
145 PM MST TUE AUG 25 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR EAST CENTRAL PIMA COUNTY...

AT 144 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GREEN VALLEY...MOVING NORTH AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...GREEN VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DEADLY LIGHTNING AND 
VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE 
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS 
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3180 11091 3180 11114 3203 11112 3204 11084
TIME...MOT...LOC 2044Z 173DEG 12KT 3189 11106 

$$
673 
WWUS55 KTWC 252105
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST TUE AUG 25 2015

AZC019-252114-
/O.EXP.KTWC.SV.W.0091.000000T0000Z-150825T2100Z/
PIMA AZ-
205 PM MST TUE AUG 25 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY HAS
EXPIRED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3180 11091 3180 11114 3203 11112 3204 11084
TIME...MOT...LOC 2030Z 187DEG 16KT 3189 11106 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:55 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 9:55 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 25 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL PREVAIL THROUGH WEDNESDAY.
A DECREASE IN THUNDERSTORM CHANCES WILL THEN OCCUR STARTING THURSDAY
AND ESPECIALLY BY THIS WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER
THE AREA. A WARMING TREND WILL ALSO OCCUR DURING THE NEXT SEVERAL
DAYS...WITH PERHAPS NEAR RECORD HIGH TEMPERATURES THIS WEEKEND.

&&

.DISCUSSION...IR/VISIBLE SATELLITE IMAGERY INDICATES MOSTLY CLOUDY
TO CLOUDY SKIES ACROSS SE ARIZONA AT THIS TIME. VISIBLE SATELLITE
IMAGERY DEPICTED A CYCLONIC CIRCULATION FEATURE CENTERED IN NWRN
SONORA NW OF HERMOSILLO...AND ANOTHER CYCLONIC CIRCULATION TWIST
NEAR GLOBE AZ. DEWPOINTS AT LOWER ELEVATIONS VALID 16Z WERE IN THE
LOWER-MID 60S...AND 25/12Z KTWC SOUNDING TOTAL PRECIP WATER VALUE
WAS 1.73 INCHES. THE 25/12Z KTWC SOUNDING ALSO DEPICTED FAIRLY STOUT
GENERALLY SLY MID-LEVEL FLOW.

25/12Z UNIV OF AZ WRF-NAM AND SEVERAL HRRR SOLUTIONS WERE SIMILAR
WITH DEPICTING SHOWERS/TSTMS TO DEVELOP GENERALLY ACROSS SEVERAL
MOUNTAIN CHAINS SOUTH-TO-SOUTHEAST OF TUCSON BY AROUND 19Z. FAIRLY
QUICK NORTH-TO-NORTHWEST STORM MOTIONS SHOULD THEN OCCUR THIS
AFTERNOON AS PER THESE SOLUTIONS.

HAVE OPTED TO INCREASE THE INHERITED GRIDDED DATA POPS FOR THIS
AFTERNOON GENERALLY ABOUT 10-20 PERCENT BASED ON THESE SOLUTIONS AS
WELL AS COORD WITH NEIGHBORING WFO/S. THUS...SCATTERED TO PERHAPS
NUMEROUS SHOWERS/TSTMS SHOULD PREVAIL INTO THIS EVENING FOLLOWED BY
ISOLATED SHOWERS/TSTMS LATE TONIGHT. THE MAIN CONCERN WITH SHOWERS/
TSTMS THIS AFTERNOON AND EVENING WILL BE THE POTENTIAL FOR HEAVY
RAINFALL. HOWEVER...THE FAIRLY FAST STORM MOTIONS SHOULD MITIGATE
THIS THREAT. A BRIEF STRONG WIND GUST OR SO MAY OCCUR...BUT THIS
THREAT ALSO APPEARS TO BE FAIRLY MINIMAL. HIGH TEMPS THIS AFTERNOON
ARE FORECAST TO GENERALLY BE ABOUT 3-8 DEGS F COOLER VERSUS MON.

PLEASE REFER TO THE ADDITIONAL SECTIONS FOR FURTHER DETAIL.

&&

.AVIATION...VALID THRU 26/18Z.
SCATTERED TO NUMEROUS -TSRA/-SHRA WILL OCCUR INTO TUESDAY MORNING.
MVFR CONDITIONS AND BRIEF WIND GUSTS MAINLY TO 40 KTS WILL OCCUR
WITH THE STRONGER THUNDERSTORMS. OTHERWISE...CLOUD DECKS WILL
GENERALLY RANGE FROM 8-12K FT AGL AND SURFACE WIND WILL BE MAINLY
LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
PREVAIL THROUGH WEDNESDAY. A REDUCTION IN THUNDERSTORM ACTIVITY WILL
THEN OCCUR THURSDAY...THEN A SLIGHT CHANCE OF THUNDERSTORMS EXISTS
MAINLY EAST OF TUCSON FRIDAY THROUGH SUNDAY. THE DRYING TREND WILL
PRODUCE A WARMING TREND DURING THE LATTER PART OF THE WEEK...WITH
NEAR RECORD HIGH TEMPERATURES POSSIBLE BY THIS WEEKEND.

&&

.PREV DISCUSSION /346 AM MST/...BY WEDNESDAY THE HIGH SHOULD BE OVER
THE TEXAS PANHANDLE WITH SOUTH TO SOUTHWEST FLOW ALOFT...WITH STILL
PLENTY OF MOISTURE ACROSS THE REGION...WITH PW'S EXPECTED TO RANGE
FROM AROUND 1 INCH TO THE EXTREME EAST AND 1.4-1.5 OVER CENTRAL
LOCATIONS AND 1.5-1.7 FOR THE WEST. SO...POPS AGAIN SCATTERED IN
NATURE FOR ALL BUT EXTREME WESTERN ZONES WHERE JUST ISOLATED. A
SIMILAR FORECAST FOR THURSDAY.

BY FRIDAY THE HIGH RETROGRADES TO A POSITION NEARLY OVERHEAD AND
THIS CONTINUES ON SATURDAY. PW'S PROGGED TO BE 1.0 INCHES EAST...1.2
CENTRAL AND 1.4 WEST. THAT SAID...LOOKING AT MAINLY ISOLATED TO LOW
END MAINLY MOUNTAIN STORMS BOTH DAYS FROM TUCSON EASTWARD.

BY SUNDAY AND INTO MONDAY HIGH BECOMES ORIENTED SOUTHWEST TO
NORTHEAST FROM CENTRAL BAJA ACROSS NORTHERN MEXICO AND INTO EASTERN
NEW MEXICO AND WEST TEXAS. THIS IS IN RESPONSE TO AN UPSTREAM TROUGH
AND MODELS SHOWING A SLIGHT MOISTURE PLUME ACROSS PARTS OF ARIZONA
AND NEW MEXICO WITH AN UPTICK IN ACTIVITY BY MONDAY...MAINLY EAST.

FOR TUCSON...HIGHS GENERALLY AT OR SLIGHTLY BELOW NORMAL TODAY...
THEN NEAR NORMAL WEDNESDAY. THEREAFTER...HIGHS AROUND 4 TO 8 DEGS
ABOVE NORMAL WITH THE WARMEST DAYS FRIDAY THROUGH SUNDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Aug 25, 1:30 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST TUE AUG 25 2015

AZZ503-504-252115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
130 PM MST TUE AUG 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
215 PM MST...

AT 129 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREEN VALLEY AREA...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GREEN VALLEY...SAHUARITA...EAST SAHUARITA AND SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3176 11089 3178 11110 3203 11112 3204 11079
TIME...MOT...LOC 2029Z 187DEG 16KT 3185 11099

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 5:23 PM MSTSpecial Weather StatementTWCCochise37 min
Aug 24, 5:33 PM MSTAreal Flood AdvisoryTWCSanta Cruz117 min
Aug 24, 6:00 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 24, 6:17 PM MSTSpecial Weather StatementTWCCochise43 min
Aug 24, 6:49 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:34 PM MSTSpecial Weather StatementTWC41 min
Aug 24, 8:42 PM MSTSevere Thunderstorm WarningTWCCochise18 min
Aug 24, 8:46 PM MSTSpecial Weather StatementTWC44 min
Aug 24, 9:05 PM MSTSpecial Weather StatementTWCPima55 min
Aug 24, 9:09 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 24, 11:23 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Aug 25, 1:08 AM MSTAreal Flood AdvisoryTWCPima112 min
Aug 25, 2:23 AM MSTAreal Flood AdvisoryTWCGraham112 min
Aug 25, 3:32 AM MSTAreal Flood AdvisoryTWCPima118 min
Aug 25, 4:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 25, 1:30 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 25, 2:16 PM MSTSpecial Weather StatementTWC44 min
Aug 25, 2:24 PM MSTSevere Thunderstorm WarningTWCPima36 min
Aug 25, 3:05 PM MSTSpecial Weather StatementTWCPima40 min
Aug 25, 4:27 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Aug 25, 4:45 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.